|cause of anemia and fatigue
Aug 19, 2001
Hey Dr. Bob, You are the best! Can't tell you how much I enjoy reading your replies -- especially to some of the worried well. Your compassion, wit and humor combined with your expertise and personal experience makes your respones all the more meaningful and effective. I've copied some of your replies and read them to the guys in my support group. Can we start a Dr. Bob fan club? Have I buttered you up enough for you to answer a question for me? I know anemia causes fatigue (because i read your column) but is there a relationship with hormones causing anemia? Not erythropoietin -- I know that one treats anemia. I'm wondering about testosterone etc. OK buddy (can I call you buddy?- you feel like a buddy to me)-- thanks for the info and thanks for keeping us smiling. Mr Big
Response from Dr. Frascino
Hey Mr. Big,
Mr. Big? The Mr. Big? The one from Sex and the City? Oh, how I like it when celebrities write in. And you've been reading my "column?" Hmmm . . . that makes me sort of like Carrie, doesn't it?
OK. OK, on to your question. In addition to erythropoietin, there are other hormones known to stimulate red blood cell production and some of these may be at subnormal levels in people with HIV, in particular, adrenal hormones and testosterone. The normally higher hemoglobin levels of men compared to women are probably explained by higher levels of androgenic steroids, including testosterone, in men. Androgens stimulate the production of erythropoietin and also increase the responsiveness of immature bone marrow cells to erythropoietin. Therefore, adrenal insufficiency and hypogonadism can contribute to the development of anemia. I know it's all a bit complex, but hopefully that answers your question. If not, write back and I'll try again.
As for "buttering" me up and calling me "buddy," well, that sounds a bit like an episode from that Carrie/Mr. Big Sex in the City show!
Keep smiling and big hugs to my fan club!
Neuropathy - ?
ARS fatigue & anxiety fatigue
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.